Heavy Snow, Central Panhandle Mountains
- When
- February 6, 1:00 PM PST to February 7, 10:00 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
A moist frontal system diving out of British Columbia brought heavy snow to the mountains of North Idaho. Snow levels began near valley floors then climbed near four thousand feet as warm, moist air flooded into the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A moist frontal system diving out of British Columbia brought heavy snow to the mountains of North Idaho. Snow levels began near valley floors then climbed near four thousand feet as warm, moist air flooded into the region. Lookout and Silver Mountain Ski Resorts received eight to twelve inches of new snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 6, 10:45 AM PST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1045 AM PST SUN FEB 6 2011
.SYNOPSIS...
THE WEATHER ACROSS THE INLAND NORTHWEST WILL BECOME WETTER AND
WINDIER BEGINNING TODAY AS A STRONG WEATHER DISTURBANCE MOVES
THROUGH THE REGION. UNSETTLED CONDITIONS WITH A RISK OF RAIN AND
MOUNTAIN SNOW WILL REMAIN THROUGH MONDAY...FOLLOWED BY A COOL AND
DRY PERIOD FOR MUCH OF NEXT WEEK. BY NEXT WEEKEND THE WEATHER
PATTERN WILL BECOME ACTIVE AGAIN.
&&
.DISCUSSION...
WARM FRONTAL PRECIPITATION IS SLOWLY MOVING INTO THE REGION
TODAY...SEVERAL HOURS SLOWER THAN PREVIOUS THINKING. THE FORECAST
WAS UPDATED TO HANDLE THIS SLOWER TIMING...ESPECIALLY FOR THE
OKANOGAN VALLEY AND HIGHLANDS WHERE MODERATE SNOW IS CURRENTLY
FALLING. EVEN THOUGH THE KOTX RADAR IS LIT UP THE MID LEVELS
ACROSS THE EASTERN ZONES ARE STRUGGLING TO SATURATE AND THIS WILL
SLOW THE START TIME. STILL IT LOOKS THAT MOST LOCATIONS ACROSS THE
EASTERN ZONES WILL GET QUITE WET. IT ALSO APPEARS THAT THE SOUTHERLY
SURFACE FLOW WILL BE A LITTLE LATER THAN EXPECTED AND ADJUSTED MAX
TEMPERATURES AND SNOW LEVELS TO COVER THIS. OTHERWISE THE PERIODS
OF WET WEATHER IS UPON. HIGHLIGHTS HAVE BEEN ISSUED TO COVER
MODERATE TO HEAVY SNOW ACROSS THE PANHANDLE MOUNTAINS AND THIS
WILL BE UPDATED.
FOR TONIGHT THE FOCUS WILL BE ON INCREASING WINDS AS THE COLD
FRONT MOVES THROUGH THE REGION. A WIND ADVISORY HAS BEEN ISSUED
FOR EAST WENATCHEE...THE WATERVILLE PLATEAU AND PORTION OF THE
LOWER BASIN FOR TONIGHT. THIS WILL HAVE TO BE MONITORED
CAREFULLY AS THIS PATTERN RESULTED IN SOME VERY STRONG GUSTY
WINDS. /TOBIN
&&
.AVIATION...
A WARM FRONT IS SLOWLY PUSHING EAST ACROSS THE FORECAST AREA THIS
MORNING...A FEW HOURS LATER THAN EXPECTED AND IS EXPECTED TO BE
EAST INTO MONTANA CLOSER TO 06-08Z TONIGHT. ALL TAF LOCATIONS EAST
OF KMWH WILL SEE INCREASING PRECIPITATION THIS AFTERNOON...WITH
MAINLY SNOW OR RAIN/SNOW MIX...IFR AND LIFR CEILINGS AT THE KGEG
...KSFF AND KCOE SITES CHANGING TO ALL RAIN AROUND 00Z. KPUW AND
KLWS SHOULD SEE RAIN WITH CIGS DOWN TO MVFR AT TIMES. KEAT AND
KMWH MAY SEE A FEW BRIEF PERIODS OF -SHRA BUT FOR THE MOST PART THE
MAIN PRECIPITATION SHOULD BE EAST OF THOSE LOCATIONS.
FOR TONIGHT THE FOLLOWING COLD FRONT WILL MOVE FROM NORTHWEST TO
SOUTHEAST AND EXIT THE REGION TO THE SOUTH AFTER 09-12Z. MAINLY
RAIN SHOWERS ARE EXPECTED ALONG THIS FRONT...BUT INCREASED AND GUSTY
WINDS WILL DEVELOP OVERNIGHT BEHIND THE COLD FRONT ESPECIALLY IN
THE KMWH...KPUW AND KEAT TAF SITES. /TOBIN
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 36 33 37 23 32 15 / 90 60 40 30 0 0
COEUR D'ALENE 36 34 37 21 32 13 / 100 100 70 30 10 0
PULLMAN 39 37 39 26 35 18 / 90 60 50 30 10 0
LEWISTON 45 38 44 31 40 20 / 90 60 40 20 10 0
COLVILLE 35 29 37 21 32 15 / 100 90 30 30 0 0
SANDPOINT 33 32 35 19 30 8 / 100 100 60 30 0 0
KELLOGG 34 32 34 18 29 9 / 100 100 80 60 10 10
MOSES LAKE 42 35 43 26 37 16 / 20 10 10 10 0 0
WENATCHEE 44 35 42 28 37 19 / 30 20 10 10 0 0
OMAK 37 29 39 21 32 13 / 90 20 20 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 10 AM PST MONDAY ABOVE 4000 FEET FOR
THE CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.
WA...WIND ADVISORY FROM 8 PM THIS EVENING TO 10 AM PST MONDAY MOSES
LAKE AREA...WATERVILLE PLATEAU...WENATCHEE AREA.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 606 AM PST SUN FEB 6 2011 IDZ002-003-026-027-WAZ031>033-035>038-043-071415- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-OKANOGAN VALLEY- 606 AM PST SUN FEB 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ034-041-042-044-071415- MOSES LAKE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- WATERVILLE PLATEAU- 606 AM PST SUN FEB 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT THERE IS THE POTENTIAL FOR STRONG WIND GUSTS ALONG THE EAST SLOPES OF THE CASCADES ACROSS THE WENATCHEE VALLEY...TO THE WATERVILLE PLATEAU AND THE MOSES LAKE AREA THIS EVENING THROUGH MONDAY MORNING. THERE IS HIGH CONFIDENCE THAT STRONG WINDS WILL IMPACT THE RIDGE TOPS AND HIGHER TERRAIN ABOVE WENATCHEE AND ON THE WATERVILLE PLATEAU...BUT LOWER CONFIDENCE WHETHER THE STRONG GUSTS WILL DESCEND TO VALLEY FLOORS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001-004-071415- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- 606 AM PST SUN FEB 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO. .DAY ONE...TODAY AND TONIGHT A MOIST STORM SYSTEM WILL BRING HEAVY MOUNTAIN SNOW ACCUMULATIONS AND LIGHT SNOW ACCUMULATIONS IN THE NORTHERN VALLEYS. SNOW WILL BEGIN TO IMPACT THE REGION THIS MORNING...LINGERING THROUGH MONDAY. VALLEY ACCUMULATIONS WILL BE MINOR AND PRECIPITATION WILL TRANSITION TO RAIN...OR POSSIBLE WET NON-ACCUMULATING SNOW THIS AFTERNOON. HEAVY ACCUMULATIONS WILL BE CONFINED TO ABOVE 4000 FEET ELEVATION. WINDY CONDITIONS WILL PRODUCE BLOWING AND DRIFTING OF SNOW ON EXPOSED MOUNTAIN LOCATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278917.